Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


re: you have been right all along [non-HIV]
Aug 29, 2003

Miss Fields-Gardner

Thank you for the response, but you didn't really answer my question. I clearly stated that diet is not the problem - I am a student of diet and exercise - please don't waste time on things that have already been ruled out. That is the problem I have with doctors and the reason it becomes more and more difficult to deal with health professionals - they don't listen.

My question to you mainly asks what to do about the cortisol level if the cause for it wasn't ever pin-pointed - as seems to be the problem in my particular case. Steroidogenesis inhibitors are in trials now, and I was hoping for a comment from you on these up and coming drugs. Maybe dexamethasone suppression can keep the cortisol down as well - it did when I did a short term test with it. But are there long term problems with dexamethisone? I'm betting there are.

Do you see my problem here? I'm asking you about how to get the cortisol down, and you're responding with questions that have either already been answered or cannot be answered - but in either case - have been addressed. I NEED TO GET MY CORTISOL LEVEL DOWN ARTIFICIALLY IF POSSIBLE. NO DOCTOR CAN FIND THE CAUSE FOR MY CORTISOL LEVEL AVERAGING OUT TO 100 A DAY. IS THERE ANYTHING I CAN DO? MY DEXA BONE SCAN FOUND I HAVE OSTEOPENIA OF THE SPINE ALREADY AND I'M ONLY 24 YEARS OLD. MY GUMS ARE RECEDING. MY FACE IS GETTING VERY THIN. NO, FOR THE LAST TIME, THIS IS NOT DIET RELATED. YOU JUST HAVE TO TAKE MY WORD FOR IT. I'M WRITING IN CAPITAL LETTERS BECAUSE NO MATTER HOW SMART AND TALENTED YOU HEALTH PROFESSIONALS ARE (AND IN YOUR CASE, I HAVE CONFIDENCE YOU ARE TRULY ONE OF THE BEST IF NOT THE BEST I KNOW OF) YOU DON'T SEEM TO REGISTER WHAT I SAY IN NORMAL DECIBLE LEVELS OR LOWER CASE LETTERS. SO PLEASE - TALK TO ME ABOUT DIRECTLY LOWERING CORTISOL - NOT SEARCHING FOR THE CAUSE.

thank you.

Response from Ms. Fields-Gardner

I can understand your frustration. Please understand that if you find the problem, your decision about a solution is likely to be better than treating a symptom and letting the problem continue to exist. In some cases, that may be appropriate. But it would be better to find out than to ignore it.

You may want to re-read my last response. It emphasized finding the source of the elevated cortisol and not an exhaustive essay on how you should look into diet as a primary reason. If you were HIV-infected, it would be one of the potential sources of an elevated cortisol, as would an opportunistic infection. If the source of your elevated cortisol is cancer, then you should deal with the cancer. If it is because you have Cushing's disease, then you should deal with that. Dealing with the cortisol alone may be short-sighted as you miss the primary problem that you will need to deal with and not ignore.

Now, with that said, dexamethasone is used as an anti-inflammatory or immunosuppressant agent. It is used to differentially diagnoses Cushing's versus adrenal cancer. The use of dexamethasone with the problem of osteopenia you describe may not be what you are looking for. But, because this forum doesn't allow for the necessary interaction to make such a specific decision, and because this issue does not require HIV expertise, I will have to refer you back to your doctor for the discussion you really need to have about getting properly diagnosed and treated.

Good luck on your work ahead!


Previous
Is this wasting? [non-HIV]
Next
General Weight Loss

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement